Alert archive / New Mexico / High Wind Warnings in 2022

High Wind Warning 2, NWS Albuquerque, NM

January 5, 2022Colfax County, Mora County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this high wind warning at Jan 5, 2022, 7:24 PM MST for Colfax County, Mora County, San Miguel County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 5, 2022, 7:24 PM MST (02:24 UTC)
Expired
Jan 5, 2022, 11:00 PM MST
In force
4 hr
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Mora County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 189 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2022-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2022-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2500 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WWUS75 KABQ 060224
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
724 PM MST Wed Jan 5 2022

NMZ228-229-060600-
/O.NEW.KABQ.HW.W.0002.220106T0224Z-220106T0600Z/
Far Northeast Highlands-Northeast Highlands-
724 PM MST Wed Jan 5 2022

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING...

* WHAT...Northwest TO west winds 30 to 40 mph with gusts up to 65 
  mph.

* WHERE...Far Northeast Highlands and Northeast Highlands.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Widespread power outages are possible. Travel will be very 
  difficult, especially for high profile vehicles. Interstate 25 
  from Las Vegas to Raton will be impacted and closures are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

NMZ213>215-223-060600-
/O.CON.KABQ.WI.Y.0003.000000T0000Z-220106T0600Z/
Northern Sangre de Cristo Mountains-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-Central
Highlands-
724 PM MST Wed Jan 5 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. A 
  rogue gust to 60 mph cannot entirely be ruled out along the east 
  slopes of the Sangre de Cristo Mountains.

* WHERE...Sangre de Cristo Mountains, and Central Highlands.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Guyer
1 follow-up statement
745 
WWUS75 KABQ 060535
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1035 PM MST Wed Jan 5 2022

NMZ228-229-060645-
/O.EXP.KABQ.HW.W.0002.000000T0000Z-220106T0600Z/
Far Northeast Highlands-Northeast Highlands-
1035 PM MST Wed Jan 5 2022

...HIGH WIND WARNING WILL EXPIRE AT 11 PM MST THIS EVENING...

While isolated breezy to windy conditions may persist during the 
early overnight hours, winds have begun to decrease and will 
continue to decrease overnight. Therefore the High Wind Warning will 
be allowed to expire.

$$

NMZ213>215-223-060645-
/O.EXP.KABQ.WI.Y.0003.000000T0000Z-220106T0600Z/
Northern Sangre de Cristo Mountains-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-Central
Highlands-
1035 PM MST Wed Jan 5 2022

...WIND ADVISORY WILL EXPIRE AT 11 PM MST THIS EVENING...

Winds will continue to decrease through the overnight hours, 
therefore the Wind Advisory will be allowed to expire.

$$

15

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Jan 5, 4:24 PM MST, 3 hours earlier.

Area forecast discussion, Jan 5, 4:24 PM MST, 3 hours before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
424 PM MST Wed Jan 5 2022

.AVIATION...
00Z TAF CYCLE
Northwest winds will gust to btwn 30 and 40kt over the Sangre de
Cristo Mts and nearby highlands thru 03Z before tapering off late
this evening. Meanwhile, a back door cold front will race southward
down the Front Range into eastern NM w/ a period of northerly wind
gusts of 25 to 40 kt and some BLDU. IFR low cigs are likely to form
in the wake of the front toward the CO border and around KCAO thru
Thursday morning. Winds will be lighter Thursday afternoon compared
to today in all areas.

Guyer

&&

.PREV DISCUSSION...250 PM MST Wed Jan 5 2022...
.SYNOPSIS...
Windy conditions continue today across the Sangre de Cristo
Mountains and adjacent Highlands into the eastern plains. Las Vegas
had a wind gust to 49 mph this past hour at 2 PM MST with most areas
in the eastern plains with gusts 25 to 35 mph. There will be drastic
changes in the weather for eastern New Mexico going into tomorrow as
a cold front pushes down the plains Thursday. Temperatures take a
tumble with some areas not getting out of the 20s/30s tomorrow behind
the front. Western and central New Mexico miss out on the front so
temperatures will hold steady into the weekend. Another jet stream
disturbance will move across northern New Mexico Saturday night into
Sunday with a cold front. There could be a few snowflakes in the
northern mountains but not much. Look for Sunday to be colder for
much of New Mexico. The middle of next week looks promising for
precipitation as moisture from the Pacific Ocean begins to increase
over the state which could support more cloud cover, showers and
slightly lower temperatures.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
A stout NW-SE oriented jetmax continues to edge closer to northern
NM today as water vapor imagery is also hinting at enhanced mountain
wave activity along and immediately east of the Sangre de Cristo
Mountains. While confidence is usually low on how amplified the
mountain wave activity will be, opted to keep the Wind Advisory as is
with a mention that a rogue stronger gust to 60mph can't entirely be
ruled out through the east slopes of the Sangre de Cristo Mountains.
The aforementioned jetmax will send down a stout backdoor cold front
at the surface, crossing the CO/NM border late this evening and
reaching the I-40 corridor near the midnight hour. Guidance continues
to be notably below Wind Advisory criteria behind the front, however
3-hr surface pressure rises are impressive being 10-12mb. We'll need
to monitor observations for any outsize north- to-south wind speeds
along the NM/TX border tonight. As a result, crosswinds could be a
concern for high profile vehicles along the I- 40 corridor for a
short period during the fropa. Strong NW winds along the central
mountain chain will steadily taper off through the evening until the
Wind Advisory expires at 11pm.

The main sensible weather impact from the cold front will be the
sharp and drastic drop in temperatures thanks to the Arctic airmass
pushing in behind. Morning lows Thursday will reach to the single
digits to teens through the east-central and northeastern plains.
Daytime highs will also be quite cold struggling to reach freezing
behind the frontal boundary. Western NM to the Rio Grande Valley and
the highlands west of U.S. Highway 285 look to remain unaffected by
the cold airmass.

LONG TERM...(FRIDAY THROUGH WEDNESDAY)...
Overall jet stream pattern undergoes some changes Friday through
Sunday. Flow starts out mainly zonal with a trough pushing across the
Great Basin on Friday. The trough axis stretches out a bit and
pushes across the central Rockies over the weekend. This leaves some
ridging over California with some split flow under the ridge across
northern Mexico and Texas.

So while high temperatures ramp up again Friday and Saturday, they
take a tumble on Sunday as a cold front associated with the trough
pushes through Saturday night into Sunday. This may support some high
elevation snow in the northern mountains but it's not looking to
amount to much of anything. High temperatures will be anywhere from 5
to 20 degrees lower on Sunday compared to Saturday high
temperatures.

The jet stream becomes more amplified Monday with a deep long wave
trough over the Great Lakes and Atlantic coast. Ridging moves over
the Rockies with another trough/upper low forming off the coast of
California. Tuesday into Wednesday next week synoptic models bring
this low and deep SW flow aloft towards New Mexico. GFS and Canadian
are more aggressive with developing the trough over the region with
the ECMWF considering it as a solution. The ECMWF ensembles are more
in line with this thinking than the deterministic run. GFS is also
more robust with it's moisture plume from the Pacific given the SW
flow aloft. All this points to is increasing moisture, cloud cover
and a least a chance of some rain/snow showers. Areas south of I-40
and over the Continental Divide towards the Gila Forest stand to have
the highest chances of getting wetting rains/snow with this system.

Overall there should not be many weather impacts with this pattern
but we will need to monitor next week's system for winter storm
impacts depending upon temperatures etc. After the weekend cold
front, there is not another cold front to push into New Mexico until
after the midweek system pushes east. Quite possible for this airmass
to modify enough for mostly rain showers than snow.

24/39

&&

.FIRE WEATHER...
No critical fire weather concerns through the forecast period.
Backdoor cold fronts will bring bouts of cold through the eastern
plains, most notably via an Arctic airmass Thursday, and then again
Sunday with much warmer weather in between. The warmer days through
the east-central plains will see breezy to locally windy conditions,
however minimum humidity looks to stay above fifteen percent. Western
NM to the Rio Grande Valley will see more relaxed temperature
variations. Ventilation will be mostly poor outside of the east-
central plains Friday and Saturday when warmer and windier weather
are present.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 PM MST this evening for the following
zones... NMZ213>215-223.

&&

In the hours before

Local storm report, Jan 5, 3:29 PM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
329 PM MST WED JAN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     NON-TSTM WND GST 6 E STORRIE LAKE STATE  35.65N 105.13W
01/05/2022  M60 MPH          SAN MIGUEL         NM   ASOS

            ASOS STATION KLVS LAS VEGAS.

&&

Nearby

High Wind Warnings in New Mexico, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.